ECRI Institute, a patient safety organization, has published its second annual list of its Top 10 Patient Safety Concerns for Healthcare Organizations.
The list of Patient Safety Concerns are as follows
Alarm Hazards: Inadequate Alarm Configuration Policies and Practices
In the past, organizations have focused on alarm fatigue as a concern, now they musy be aware of other problems, such as alarms that don’t activate when patients are in distress.
Data Integrity: Incorrect or Missing Data in EHRs and Other Health IT Systems
Health information technology issues have been on a number of ECRI’s top 10 lists in recent years. Here is an example of one of the IT issues: “The patient’s peanut allergy was listed in the EHR but the information did not cross over to the dietary department’s system. The patient questioned whether the food allergy information had been received by the dietary department after receiving a food tray that was not identified as free of peanut products.” This incident highlighted the importance of patient information being transferred from the EHR to the organizations dietry department in order to manage the patients meals.
Managing Patient Violence
Clinical staff in patient units typically lack training in behavioral health and may dismiss or poorly handle behavioral cues that signal imminent violence, says Ruth Ison, a patient safety analyst at ECRI.
Mix-Up of IV Lines Leading to Misadministration of Drugs and Solutions
Below is an example of an incident where IV lines for heparin and saline were misconnected:
“The ED patient was suspected of having a heart attack and was started on a high-risk protocol for IV heparin. After the patient was transferred to the unit, the nurse noticed that the heparin bag was almost empty. The nurse checked the pump and saw that it was running at the faster rate intended for the saline solution. The tubing lines were mixed up, and the heparin ran for four hours at the faster rate, resulting in the patient receiving seven times as many units of heparin as intended. The patient was treated for a heparin overdose and transferred to the critical care unit.”
Care Coordination Events Related to Medication Reconciliation
The conduction of medication reconcilliation upon admission is challenging, unless the patient or a family member has kept accurate records of medication consumed by the patient. It is reccommended that the patients pharmasist or primary care physician should be contacted to verify the medication list. However, this still does not guarentee accuracy as sometimes a patient can see multiple providers or use more than one pharmacy. In this case it may be helpful to look at the patients medication list in the electronic health record.
Failure to Conduct Independent Medication Double Checks
“Nobody in the universe would think of doing a blood transfusion without doing an independent double check first, because you could kill the patient pretty quickly,” says Elizabeth Drozd, a patient safety analyst at ECRI. “But for high-alert medications, we’ve seen a lot of controversy about doing independent double checks and have seen a lot of failures in that process.”
Problems related to opioid overdose include over-sedation and respiratory depression. But there are other issues as well. Opioids commonly involved in events include hydromorphone, oxycodone, opioids used in PCA and fentanyl patches.
Inadequate Reprocessing of Endoscopes and Surgical Instruments
“The potential harm to patients from the transmission of infectious agents remaining on reusable devices can be severe,” according to ECRI. More than half of the “immediate threat to life” findings from Joint Commission surveys conducted in 2013 were directly related to improper equipment reprocessing, says Rob Schluth, senior product officer at ECRI.
Inadequate Patient Handoffs Related to Patient Transport
Below is an example of what can happen when communication during a transport is unclear:
“Immediately after undergoing a surgical procedure, the infant was transported to the neonatal intensive care unit in an open crib. Staff in the unit had not been informed that the infant’s body temperature dropped in the operating room, or that the infant was transported directly from the OR to the unit, and that the infant had not been monitored in a recovery unit. A nurse preparing the infant for the NICU stay expressed concern about the infant’s pale coloring and slowed respiration. The baby was given vigorous spinal stimulation in an effort to restore breathing and return body temperature to normal, and required intubation when breathing did not fully respond to the spinal stimulation.”
Medication Errors Related to Pounds and Kilograms
Confusion between pounds and kilograms are not limited to emergency departments and hospitals; they can happen at any provider that uses a scale, says Sheila Rossi, a patient safety analyst at ECRI.
For more on this report please follow the link below: